Alert archive / West Virginia / Wind Chill Advisories in 2017
Wind Chill Advisory 5, NWS Charleston, WV
NWS Charleston, WV issued this wind chill advisory at Dec 27, 2017, 2:17 PM EST for 4 counties in West Virginia. It took effect at Dec 27, 2017, 7:00 PM EST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Dec 27, 2017, 2:17 PM EST (19:17 UTC)
- In effect from
- Dec 27, 2017, 7:00 PM EST
- Expired
- Dec 28, 2017, 9:00 AM EST
- In force
- 14 hr
- Issued by
- NWS Charleston, WV
Counties Nicholas County, WV, Pocahontas County, WV, Randolph County, WV, Webster County, WV
The radar
The Charleston,WV radar (KRLX), 127 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1199 m above ground
- 0-6 km bulk shear
- 102 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
519 WWUS41 KRLX 271917 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 217 PM EST Wed Dec 27 2017 ...Very cold wind chills in the West Virginia mountains tonight... WVZ520-522>526-280330- /O.NEW.KRLX.WC.Y.0005.171228T0000Z-171228T1400Z/ Southeast Nicholas-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- Including the cities of Richwood, Snowshoe, Marlinton, Elkins, and Harman 217 PM EST Wed Dec 27 2017 ...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 9 AM EST THURSDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 5 above zero to 15 below zero. * WHERE...The higher mountainous terrain of West Virginia. * WHEN...From 7 PM this evening to 9 AM EST Thursday. * ADDITIONAL DETAILS...The coldest wind chills will be across the higher terrain portions of Pocahontas and Randolph counties. Ridgetops and open elevated terrain will have colder wind chills than the valleys. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ TRM
3 follow-up statements
665 WWUS41 KRLX 280245 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 945 PM EST Wed Dec 27 2017 ...Very cold wind chills in the West Virginia mountains tonight... WVZ520-522>526-281100- /O.CON.KRLX.WC.Y.0005.000000T0000Z-171228T1400Z/ Southeast Nicholas-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- Including the cities of Richwood, Snowshoe, Marlinton, Elkins, and Harman 945 PM EST Wed Dec 27 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THURSDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 5 above zero to 15 below zero. * WHERE...The higher mountainous terrain of northeast and southeast West Virginia. * WHEN...Until 9 AM EST Thursday. * ADDITIONAL DETAILS...The coldest wind chills will be across the higher terrain portions of Pocahontas and Randolph counties. Ridgetops and open elevated terrain will have colder wind chills than the valleys. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
451 WWUS41 KRLX 280651 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 151 AM EST Thu Dec 28 2017 ...Very cold wind chills in the West Virginia mountains this morning... WVZ520-522>526-281400- /O.CON.KRLX.WC.Y.0005.000000T0000Z-171228T1400Z/ Southeast Nicholas-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- Including the cities of Richwood, Snowshoe, Marlinton, Elkins, and Harman 151 AM EST Thu Dec 28 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 5 above zero to 15 below zero. * WHERE...The higher mountainous terrain of northeast and southeast West Virginia. * WHEN...Until 9 AM EST. * ADDITIONAL DETAILS...The coldest wind chills will be across the higher terrain portions of Pocahontas and Randolph counties. Ridgetops and open elevated terrain will have colder wind chills than the valleys. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
207 WWUS41 KRLX 281402 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 902 AM EST Thu Dec 28 2017 ...Wind Chill Advisory expires.... WVZ520-522>526-281515- /O.EXP.KRLX.WC.Y.0005.000000T0000Z-171228T1400Z/ Southeast Nicholas-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- Including the cities of Richwood, Snowshoe, Marlinton, Elkins, and Harman 902 AM EST Thu Dec 28 2017 ...WIND CHILL ADVISORY HAS EXPIRED... Winds have diminished, and, with temperatures slowly rising this morning, wind chills will rise. Therefore, the wind chill advisory was allowed to expire. $$ TRM
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this wind chill advisory went out at Dec 27, 1:27 PM EST, 50 minutes earlier.
Area forecast discussion, Dec 27, 1:27 PM EST, 50 minutes before
Area Forecast Discussion National Weather Service Charleston WV 127 PM EST Wed Dec 27 2017 .SYNOPSIS... Arctic high pressure crosses tonight into Thursday. A weak feature crosses Friday. The next arctic cold front crosses Friday night into Saturday. Very cold through New Years Day. && .NEAR TERM /THROUGH THURSDAY/... As of 125 PM Wednesday. After taking much of the remainder of the afternoon for the snow to quit in and near the WV mountains, arctic high pressure will build into the middle Ohio Valley overnight. That high will maintain dry, very cold weather Thursday, as it starts to move off to the northeast. Overrunning high and mid cloud will overspread the area late tonight and Thursday, well out ahead of the next system approaching from the northwest. This may complicate the low temperature forecast for tonight, but model soundings show the high cloud layer to be very high and thin most of the night. Temperatures close to guidance blends, except a couple of degrees lower in the valleys for lows tonight. Temperatures well below normal, with a slow rise in the arctic air Thursday morning. Wind chills over the higher ridges will be minus 10 to 20 F on about 10 kts of wind up there that diminish toward dawn. In coordination with neighboring office, will code up the higher ridges for a wind chill advisory overnight tonight. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 205 AM Wednesday... Models settling in on a Great Lakes surface low and cold front in response to another wave in the flow aloft digging into the region. The result will be a quick moving snow maker with modest amounts likely, as has been seen so far this winter, and a strong reinforcement to the cold air already in place. As mentioned last night, the digging nature of the trough and tight 500mb height gradient could lead to wind issues, but will keep the mention of that strictly here for now. In the brief warm air advection Friday, some of the southern zones could top the freezing mark before the lower level temperatures crash again behind the cold front. && .LONG TERM /SUNDAY THROUGH TUESDAY/... As of 205 AM Wednesday... Upper trough remains dominant over eastern Canada and strong high pressure drops into the plains for the below normal temperature period to persist. This will also lead to a largely dry forecast, as models may only resolve brief light snow in passing jet streaks or vorticity in the 500mb flow. No major changes on this end of the forecast as temperatures stay below freezing through the period. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 125 PM Wednesday... MVFR in light snow in the WV mountains ceases first hour or two of the forecast. Otherwise VFR and very cold, as arctic high pressure settles in over the middle Ohio Valley. High and mid level clouds will overspread the area from the west late tonight and Thursday, well out ahead of the next disturbance. Light northwest surface flow will become light north overnight tonight, and then light northeast on Thursday. Flow aloft will be light northwest. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: MVFR snow can persist longer this afternoon in the mountains. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04 EST 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23 CRW CONSISTENCY H H H H H H H H H M M M HTS CONSISTENCY H H H H H H H H H M M M BKW CONSISTENCY H M H H H H H H H M M M EKN CONSISTENCY L L M H H H H H H M M M PKB CONSISTENCY H H H H H H H H H M M M CKB CONSISTENCY H H H H H H H H H M M M AFTER 18Z THURSDAY... IFR possible in snow this weekend. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/26 NEAR TERM...TRM SHORT TERM...26 LONG TERM...26 AVIATION...TRM
Hazardous weather outlook, Dec 27, 3:58 AM EST, 10 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 358 AM EST Wed Dec 27 2017 WVZ523-280900- Northwest Pocahontas- 358 AM EST Wed Dec 27 2017 This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Today and Tonight. Wind chill values of -10F to -15F are possible across the ridges of northwest Pocahontas county tonight into early Thursday. A wind chill advisory may be needed. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>522-524>526-280900- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 358 AM EST Wed Dec 27 2017 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Dec 27, 9:24 AM EST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 924 AM EST Wed Dec 27 2017 WVZ015-016-018-027>032-039-040-519>523-525-526-271700- KANAWHA-ROANE-CALHOUN-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR- UPSHUR-BARBOUR-NORTHWEST NICHOLAS-SOUTHEAST NICHOLAS- NORTHWEST WEBSTER-SOUTHEAST WEBSTER-NORTHWEST POCAHONTAS- NORTHWEST RANDOLPH-SOUTHEAST RANDOLPH- INCLUDING THE CITIES OF CHARLESTON, SOUTH CHARLESTON, SAINT ALBANS, SPENCER, GRANTSVILLE, CLAY, SUTTON, GASSAWAY, BURNSVILLE, GLENVILLE, WESTON, CLARKSBURG, BRIDGEPORT, GRAFTON, BUCKHANNON, PHILIPPI, BELINGTON, SUMMERSVILLE, CRAIGSVILLE, BIRCH RIVER, RICHWOOD, HOLLY RIVER STATE, WEBSTER SPRINGS, COWEN, SNOWSHOE, ELKINS, AND HARMAN 924 AM EST Wed Dec 27 2017 ...Light Snow May Lead to Slippery Conditions... At 920 AM today...An area of light snow was slowly drifting eastward across central West Virginia. The snow will taper off through midday today. Any snow accumulations are expected to be light. However, with cold pavement, and temperatures only in the teens to lower 20s, even a light dusting could lead to slippery patches on untreated roads and sidewalks. Snow may melt and refreeze. Bridges and overpasses are the most prone to becoming slippery. Allow extra travel time this morning, and be alert for changing weather and road conditions. TRM
Nearby
Wind Chill Advisories in West Virginia, 2017Every wind chill advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.